Thunderstorm Wind, Meigs
- When
- March 19, 12:00 PM EST
- Where
- Meigs County, Decatur
- Measured
- 88 kt (101 mph) measured sustained
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.517, -84.800
Nickel size hail was reported at Decatur.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Nickel size hail was reported at Decatur.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 19, 10:30 AM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1030 AM EST WED MAR 19 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* LATE MORNING FORECAST DISCUSSION (UPDATE) 1030 AM EST WED MAR 19 2003 CURRENT SURFACE ANALYSIS SHOWS AN OCCLUDED FRONT STRETCHING ACROSS MIDDLE TN SOUTHEAST INTO NORTHERN AL...WITH A SQUALL LINE OF STRONG TO SEVERE TSTORMS OCCURRING AHEAD OF THE FRONT. SATELLITE IMAGES SHOW BREAKS IN THE CLOUDS AHEAD OF THIS LINE...WHICH SHOULD ALLOW FOR SOME ADDITIONAL HEATING AND DESTABILIZATION THIS MORNING. THIS LINE SHOULD SLOWLY CONTINUE TO MOVE EAST THIS MORNING...BUT SHOULD GRADUALLY WEAKEN AS IT MOVES ACROSS EAST TN WHERE INSTABILITY WILL BE WEAKER. HAVE UPDATED ZONES ALREADY FOR THE TORNADO WATCH AND TO REMOVE MORNING WORDING. WILL PLAN TO KEEP FORECAST GENERALLY UNCHANGED WITH LATER UPDATES THIS AFTERNOON TO REMOVE THE TORNADO WATCH. TEMPS LOOK TO BE IN GOOD SHAPE...SO WILL LEAVE UNCHANGED AS WELL. .MRX... NC...WIND ADVISORY FOR TODAY FOR ZONES NCZ060>061. TN...WIND ADVISORY FOR TODAY FOR ZONES TNZ018...TNZ041...TNZ043... TNZ045...TNZ047...TNZ072...TNZ074...TNZ087...TNZ102. VA...WIND ADVISORY FOR TODAY FOR ZONES VAZ001>002...VAZ006. DMG ********************************************************************* EARLY MORNING FORECAST DISCUSSION 425 AM EST WED MAR 19 2003 SHOWERS AND THUNDERSTORMS CONTINUE TO INCREASE THIS MORNING GENERALLY ALONG AND NORTH OF THE APPROACHING WARM FRONT. MOST OF THESE SHOWERS AND STORMS WERE OVER WEST TN AND NORTH MS...BUT SCATTERED CONVECTION IS MOVING INTO SE TN ALREADY (TSRA AT CHA)...WHERE BEST COVERAGE THERE COULD BE THE FIRST HALF OF TODAY. INCREASED POPS ABOUT 10% OR SO ACROSS THE BOARD...BUT STAYED BELOW CATEGORICAL MOS POPS EXCEPT FOR CHA GROUP...MAINLY TO BETTER MESH WITH THE EASTERN CLUSTER OFFICES. BASED FORECAST GENERALLY ON THE ETA/MESO-ETA MODEL...AND DID NOTE THAT THERE IS SLIGHTLY LESS INSTABILITY PROGD THAN FROM PREVIOUS MODEL RUNS. SO...STRONG WIND FIELDS TO PRODUCE IMPRESSIVE SHEAR AND HELICITY WITH A CONTINUED SLIGHT CHANCE OF SEVERE STORMS. WE WILL ISSUE UPDATED HWOMRX PRODUCT AND AN AREA THUNDERSTORM OUTLOOK SHORTLY. FOR TONIGHT...CURRENT ZONES LOOKED GOOD WITH NO SIGNIFICANT CHANGES TO TEXT OR GRIDDED DATA. NO REAL CHANGES MADE FOR THURSDAY...BUT DID INCREASE POPS SLIGHTLY FOR THURSDAY NIGHT IN LINE WITH ETA/MESO-ETA AND THE SLOWER EASTWARD MOVEMENT OF THE STRONG/CLOSED PLAINS UPPER LOW (GFS TOO FAST WITH SHEARING OUT UPPER LOW). INTERESTING TO NOTE THAN MUCH MORE IMPRESSIVE INSTABILITY WAS PROGD FOR THURSDAY AFTERNOON/EVENING WITH CAPES EXCEEDING 1500 J/KG BY 06Z FRIDAY...SO ANOTHER ROUND OF STRONG TO SEVERE STORMS IS ANTICIPATED. FELT THAT LINGERING SHOWERS FRIDAY WILL BE MAINLY IN THE MORNING...BUT KEPT SHOWERS IN ALL DAY FRIDAY FOR NOW. MOS GUIDANCE WAS CLOSE ALL PERIODS...EXCEPT FOR ETA MOS HIGH OF 81 DEGREES FOR CHA THURSDAY. WE CANT TOTALLY DISCOUNT THIS...ESPECIALLY IF WARM FRONTAL PASSAGE OCCURS THERE...AND WE GET SOME BREAKS OF SUNSHINE. HOWEVER...FOR NOW I RAISED HIGHS TO GENERALLY NO MORE THAN LOW TO MID 70S OVER SE TN. MY PRELIMINARY TEMPS/POPS FOLLOW... AND THANKS TO EASTERN CLUSTER SITES THAT COORDINATED THIS MORNING. ALSO THANKS TO GSP FOR PHONE CALL AND HELP IN GETTING MY GRIDS TO PUBLISH THIS MORNING. FCSTID = 10 CHA 68 56 74 52 / 80 40 50 40 TYS 69 55 72 51 / 70 40 50 50 TRI 67 50 69 47 / 70 60 60 60 OQT 68 55 71 50 / 70 40 50 50 TG ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 908 PM EST TUE MAR 18 2003 A BAND OF SCATTERED SHOWERS CONTINUES TO PULL NORTH ACROSS THE NORTHERN THIRD OF THE FORECAST AREA. THIS BAND OF RAIN IS DUE TO 850 MB CONVERGENCE AND ISENTROPIC LIFT WHICH WILL LIFT NORTH OF THE AREA OVERNIGHT. NEXT ROUND OF PRECIPITATION IN THE FORM OF STRONG THUNDERSTORMS IS MOVING INTO MISSISSIPPI WHERE AIRMASS IS QUITE UNSTABLE (LIFTED INDICES -4 TO -6). AIRMASS OVER THE FORECAST AREA IS FAIRLY STABLE...BUT WILL BEGIN TO DESTABILIZE TOWARD MORNING AS WARM FRONT CONTINUES TO PULL NORTH. FAIRLY STRONG DIFLUENT FLOW EVIDENT ON SATELLITE ACROSS THE LOWER MISSISSIPPI VALLEY WHICH IS ASSOCIATED WITH THE LEFT FRONT QUADRANT OF A 125 KNOT JET AT 300 MB. MESO-ETA SHOWS THIS DIFLUENT FLOW MOVING INTO THE SOUTHERN HALF OF THE FOREAST AREA TOWARD DAYBREAK WHICH WILL HELP PULL A BAND OF SHOWERS AND THUNDERSTORMS INTO SOUTHEAST TENNESSEE BY DAYBREAK. GIVEN STRONG SHEAR VALUES ALONG APPROACHING WARM FRONT AND INCREASING INSTABILITY...SOME OF THESE STORMS NEAR THE CHATTANOOGA AREA AROUND DAYBREAK COULD BE STRONG. PLAN ON ADDING THUNDERSTORMS TO THE SOUTHERN THIRD OF THE AREA FOR LATE TONIGHT. INCREASING SOUTHEAST FLOW ACROSS THE FORECAST AREA WILL PRODUCE DOWNSLOPE CONDITIONS OVER MRX AND TRI AREAS ALLOWING SKY TO BECOME PARTLY TO MOSTLY CLOUDY BY DAYBREAK. WINDS WILL LIKELY APPROACH ADVISORY CRITERIA ACROSS THE HIGHER ELEVATIONS BY DAYBREAK AS 850 MB JET INCREASES TO 35 TO 45 KNOTS. ALSO...ORIENTATION OF WINDS WILL BE CONDUCIVE IN PRODUCING STRONGER WINDS IN SE-NW VALLEYS. WILL ISSUE A WIND ADVISORY FOR AFTER MIDNIGHT THROUGH WEDNESDAY FOR FAR EASTERN TENNESSEE MOUNTAINS...HIGHER ELEVATIONS OF SOUTHWEST VIRGINIA AND CHEROKEE AND CLAY COUNTIES. DH ********************************************************************* AFTERNOON FORECAST DISCUSSION 330 PM EST TUE MAR 18 2003 CURRENT SURFACE ANALYSIS SHOWS A STRONG LOW PRESSURE SYSTEM MOVING INTO THE SOUTHERN PLAINS...WITH A STATIONARY (AND NEARLY NON- EXISTENT) FRONT LOCATED ACROSS THE APPALACHIAN MOUNTAINS. A WEAK VORT MAX IS CURRENTLY TRIGGERING A FEW LIGHT SHOWERS ACROSS THE FORECAST AREA...WITH ONLY SCATTERED LIGHT SHOWER ACTIVITY EXPECTED OVERNIGHT. THIS LOW PRESSURE SYSTEM OVER THE PLAINS IS PROGGED TO PUSH A WARM FRONT THROUGH THE AREA TOMORROW...WITH A SQUALL LINE OF TSTORMS LIKELY ACCOMPANYING THIS FRONT AS IT MOVES ACROSS THE TN VALLEY. MESO-ETA MODEL INDICATES INSTABILITY INCREASING ACROSS THE AREA TOMORROW MORNING AHEAD OF THIS FRONT...WITH FAVORABLE UPPER LEVEL DIVERGENCE PROVIDING ADDITIONAL LIFT. THINK THAT SOME OF THESE STORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL TOMORROW AS A STRONG LOW LEVEL JET DEVELOPS ACROSS THE TN VALLEY. THIS TSTORM ACTIVITY SHOULD MOVE FROM MIDDLE TN ACROSS THE CUMBERLAND PLATEAU AND SOUTHEAST TN AFTER SUNRISE...AND THEN AFFECT CENTRAL EAST TENNESSEE BY LATE MORNING. TSTORMS SHOULD WEAKEN AS THEY MOVE INTO NORTHEAST TN AND SOUTHWEST VA WHERE INSTABILITY WILL BE WEAKER AND GENERALLY MARGINAL. UPSLOPE SOUTHEASTERLY FLOW WEDNESDAY NIGHT...COMBINED WITH INCREASINGLY DIVERGENT UPPER LEVEL FLOW...SHOULD PRODUCE ADDITIONAL CONVECTION ACROSS THE CAROLINAS. THIS CONVECTION SHOULD THEN TRACK NORTHEAST ACROSS PORTIONS OF NORTHEAST TN AND SOUTHWEST VA LATE WEDNESDAY NIGHT INTO THURSDAY. AS FOR TEMPS...MOS NUMBERS ARE IN GENERAL AGREEMENT THROUGH THE FORECAST PERIOD...WITH THE EXCEPTION OF TOMORROWS MAXES. WILL TREND TOWARD A SMALLER DIURNAL RANGE AND PERSISTENCE...WITH WARMER TEMPS AT NIGHT AND COOLER TEMPS DURING THE DAY...DUE TO THE EXTENSIVE CLOUDINESS AND CONVECTION EXPECTED EACH PERIOD. THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY: CHA 58 68 58 70 / 30 60 40 50 TYS 56 68 55 68 / 30 60 40 50 TRI 52 68 52 65 / 30 50 60 60 OQT 56 68 55 68 / 30 60 40 50 DMG
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-192200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EST WED MAR 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY)... A LARGE UPPER LEVEL DISTURBANCE OVER THE CENTRAL PLAINS WILL GENERATE BANDS OF SHOWERS AND THUNDERSTORMS TODAY. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BE SEVERE. THEREFORE...HAZARDOUS WEATHER IS POSSIBLE AT THIS TIME. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... THE UPPER LEVEL DISTURBANCE WILL CONTINUE TO AFFECT THE SOUTHERN APPALACHIAN REGION THROUGH THURSDAY...AND A SLIGHT RISK OF SEVERE WEATHER WILL CONTINUE THROUGH THURSDAY. THIS DISTURBANCE WILL MOVE TO THE NORTHEAST AND A DRYING TREND IS EXPECTED THROUGH THE WEEKEND. HAZARDOUS WEATHER IS POSSIBLE ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. LCM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1119 AM EST WED MAR 19 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1055 AM EAST RIDGE TN .75 INCH HAIL
03/19/03 HAMILTON REPORTED DY DISPATCH.
DAEThe Northeast Alabama radar (KHTX), 134 km away, was scanning. The volume nearest the first event began at 17:13 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346817.